Kansas, 2003

Hail in Kansas, April 23, 2003

April 23, 2003 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 2:15 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Apr 23, 2:15 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT WED APR 23 2003

DAYS 1-2...
THE MAIN FORECAST DECISIONS TODAY ARE GOOD POTENTIAL FOR SEVERE
WEATHER AND WIND SPEEDS.

AS THE DAY PROGRESSES, CONVECTION SHOULD SPREAD RAPIDLY NORTHEAST
FROM THE TX/OK PANHANDLE REGION AND ENTER SOUTHWEST CWA BEFORE 12Z
THIS AM.  SHOWERS AND THUNDERSTORMS WILL SPREAD EAST AND NORTH
DURING THE MORNING.  AS UPPER LOW SHOVES DRIER AIR THROUGH NEW
MEXICO, A DRY LINE IS SURE TO FORM ACROSS THE TEXAS PANHANDLE AND
ADVECT NORTH INTO KANSAS. AS STORMS FORM ALONG DRY LINE FROM ABOUT
18Z ONWARD, THERE WILL BE A CHANCE FOR HAIL AND DAMAGING WINDS,
ACROSS ABOUT EASTERN 2/3RDS OF CWA.  IN ADDITION TO THE SEVERE
POTENTIAL, SURFACE WINDS WILL INCREASE AHEAD THE SURFACE LOW IN
EASTERN COLORADO AND SHOULD EASILY REACH ADVISORY LEVELS BY 15Z OR
SO.

AS THE UPPER SYSTEM MOVES TO EASTERN KANSAS TONIGHT, NORTH HALF OF
CWA SHOULD BE IN FOR MORE SHOWERS AND WRAP AROUND LIGHT RAIN.  DO
NOT BELIEVE THERE WILL BE MUCH CHANCE FOR THUNDER TONIGHT, EXCEPT
EARLY IN THE EXTREME NORTHEAST CWA.

MODELS ARE CATCHING ON TO THIS STACKED SYSTEM AND IN FAIRLY GOOD
AGREEMENT.  THE AVN INITIALIZED THE BEST AT 00Z, WITH THE ETA CLOSE
BEHIND.  THE NGM IS THE FARTHEST NORTH WITH THE MOVEMENT OF THE
UPPER LOW, AND STARTS DRY SLOTTING US FIRST.

TEMPERATURES WILL VARY FROM THE LOW TO UPPER 60S TODAY, AND BOUNCE
DOWN A DEGREE OR TWO ON THURSDAY.  LOWS WILL FOLLOW THE DEW POINT
ADVECTION TREND, LOWEST IN THE WEST AND HIGHEST IN SOUTHEAST.

DAYS 3-7...
NO CHANGES TO THE GOING FCST PLANNED AT THIS TIME.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 45 65 43 / 70 50 20 00
GCK 65 45 63 41 / 40 30 20 00
EHA 65 42 68 40 / 40 30 00 00
LBL 70 44 69 42 / 40 30 00 00
HYS 61 44 58 42 / 70 50 30 20
P28 60 47 68 47 / 70 50 20 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WND ADVISORY ALL OF CWA TODAY,
KSZ030-031-043>046-061>066-074>081-084>090-.

12/25
Hazardous weather outlook, Apr 23, 4:00 AM CST, 5 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HAIL AND STRONG WINDS ARE POSSIBLE THIS MORNING WEST OF A LINE FROM
WAKEENEY TO DODGE CITY TO ASHLAND.  THEN THIS AFTERNOON, STORMS WITH
LARGE HAIL AND DAMAGING WINDS TO AS HIGH AS 65 MPH ARE LIKELY
EAST OF LINE FROM LIBERAL TO CIMARRON TO NESS CITY TO WAKEENEY. THIS
AREA WITH THE GREATER RISK THIS AFTERNOON ALSO INCLUDES THE
COMMUNITIES OF DODGE CITY, MEADE, HAYS, LARNED, PRATT, COLDWATER AND
MEDICINE LODGE.

SEVERE STORMS WILL STILL BE POSSIBLE THIS EVENING UNTIL 8 PM EAST OF
A LINE FROM LARNED TO COLDWATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NEED TO BE ALERT TODAY, ESPECIALLY THIS AFTERNOON AND
THIS EVENING.  SPOTTER ACTIVATION MAY BE REQUIRED FROM 10 AM CDT
ONWARD, EAST OF A LIBERAL TO WAKEENEY LINE.

BURKE

In the hours before

Local storm report, Apr 23, 5:15 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 AM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 AM    8W SCOTT CITY             KS   0.75 IN HAIL
04/23/03   SCOTT                          SPOTTER REPORT. HAIL
                                          COVERED THE GROUND.

UMSCHEID
Local storm report, Apr 23, 6:48 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 AM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    7NW SCOTT CITY            KS   1.50 IN HAIL
04/23/03   SCOTT

BURKE

The radar

The Dodge City radar (KDDC), 52 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
April 23, 9:30 AM CST
Where
Clark County, 9 mi E of Clark State Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -99.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353419.